Alert archive / Indiana / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this red flag warning at Oct 17, 2020, 3:57 AM EDT for 21 counties in Indiana. It took effect at Oct 17, 2020, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- Oct 17, 2020, 11:00 AM EDT
- Expired
- Oct 17, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Northern Indiana
All 21 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 37 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WWUS83 KIWX 170757 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 357 AM EDT Sat Oct 17 2020 INZ003>009-012>018-020-022>027-032>034-171600- /O.UPG.KIWX.FW.A.0001.201017T1500Z-201018T0000Z/ /O.NEW.KIWX.FW.W.0001.201017T1500Z-201018T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay- 357 AM EDT Sat Oct 17 2020 /257 AM CDT Sat Oct 17 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 8 PM EDT /7 PM CDT/ THIS EVENING... The National Weather Service in Northern Indiana has issued a Red Flag Warning which is in effect from 11 AM EDT /10 AM CDT/ this morning to 8 PM EDT /7 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * TEMPERATURES...Lower to middle 60s. * HUMIDITY...Minimum values 25 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...and low relative humidity can contribute to extreme fire behavior. && $$
2 follow-up statements
765 WWUS83 KIWX 172018 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 418 PM EDT Sat Oct 17 2020 INZ003>009-012>018-020-022>027-032>034-180000- /O.CON.KIWX.FW.W.0001.000000T0000Z-201018T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay- 418 PM EDT Sat Oct 17 2020 /318 PM CDT Sat Oct 17 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR... * TEMPERATURES...Lower to middle 60s. * HUMIDITY...Minimum values 20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. South to southwest winds will gust to 35 mph through early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...and low relative humidity can contribute to extreme fire behavior. && $$
112 WWUS83 KIWX 172359 RFWIWX URGENT - FIRE WEATHER MESSAGE National Weather Service Northern Indiana 759 PM EDT Sat Oct 17 2020 INZ003>009-012>018-020-022>027-032>034-180100- /O.EXP.KIWX.FW.W.0001.000000T0000Z-201018T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay- 759 PM EDT Sat Oct 17 2020 /659 PM CDT Sat Oct 17 2020/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS EVENING... The Red Flag Warning will be allowed to expire at 8 PM EDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Oct 17, 1:05 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 17, 1:05 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
105 AM EDT Sat Oct 17 2020
.SYNOPSIS...
Issued at 237 PM EDT Fri Oct 16 2020
Frost is likely again tonight with lows in the low to mid 30s.
It will becoming windy and mostly cloudy on Saturday with highs in
the upper 50s to mid 60s. Chances for rain and cooler temperatures
will return Sunday into Monday.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 237 PM EDT Fri Oct 16 2020
There remains a very low chance for a light shower or sprinkle in
mainly far northern IN and Lower MI late this afternoon into this
evening. Moisture-starved, small scale impulses rotating through
WI/MN are the culprit, though "better" forcing passes north
resulting in only brief/low 10-20 PoPs and some increase in cloud
cover.
There should be enough low level ridging and clearing to allow for
temps to drop off into the low to mid 30s later tonight with areas
of frost formation expected. Will hold with the Frost Advisory as a
result. It is worth noting that this will be the last freeze/frost
headline of the fall for the IWX CWA as temperatures plummeted into
the upper 20s and low 30s last night, bringing an end to the growing
season.
Warm advection will quickly develop on Saturday in advance of the
next cold front. An increase in mid level cloud/temps and southerly
winds will accompany a ramping LLJ. Wind and relative humidity
thresholds look to near Red Flag Warning criteria mid to late
afternoon on Sunday, mainly west of IN-15. Held with the Fire
Weather Watch for now in our Indiana counties as there remains
lingering questions regarding cloud cover/mixing heights and
duration.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 237 PM EDT Fri Oct 16 2020
A broad long wave trough from Central Canada south to the Mid MS
Valley will result in a rather active (Windy and wet at times) week
with temps generally holding below seasonal norms. A baroclinic zone
will interact with numerous quick moving pacific shortwaves
undercutting the deep parent low lingering in the vicinity of Hudson
Bay through the week. The first such wave and southward sinking
frontal zone may bring a period of light rain Sunday into Sunday
evening, with another trailing disturbance to likely enhance the
vertical circulation for additional rain chances on Monday. Little
change then beyond Monday with periodic rain chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 100 AM EDT Sat Oct 17 2020
A fairly active weather pattern is brewing, starting with a
quick-moving surface low later today which will bring breezy
conditions to especially KSBN. Ceilings are expected to remain VFR
through the TAF period with moisture mainly confined to 850-mb and
above. High clouds will gradually stream through the critical TAF
period, eventually becoming BKN by the late morning hours. There
is a non-zero risk for LLWS at the tail end of this TAF period,
but confidence is only medium. It also looks to be more a speed
shear type setup as the 925-mb jet ramps up Saturday from the
southwest. I'll re-evaluate for the 12z TAFs.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Frost Advisory until 8 AM EDT /7 AM CDT/ this morning for
INZ003>009-012>018-020-022>027-032>034.
Fire Weather Watch from 11 AM EDT /10 AM CDT/ this morning
through this evening for INZ003>009-012>018-020-022>027-
032>034.
MI...Frost Advisory until 8 AM EDT this morning for MIZ077>081.
OH...Frost Advisory until 8 AM EDT this morning for OHZ001-002-004-
005-015-016-024-025.
LM...Gale Warning from 11 AM this morning to 5 AM EDT Sunday for
LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Brown
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 16, 5:33 PM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 533 PM EDT Fri Oct 16 2020 MIZ077>081-OHZ001-002-004-005-015-016-024-025-172145- Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 533 PM EDT Fri Oct 16 2020 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY... This Hazardous Weather Outlook is for southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003>009-012>018-020-022>027-032>034-172145- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- 533 PM EDT Fri Oct 16 2020 /433 PM CDT Fri Oct 16 2020/ ...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 8 AM EDT /7 AM CDT/ SATURDAY... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Frost Advisory. Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-172145- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 533 PM EDT Fri Oct 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 AM SATURDAY TO 5 AM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale Warning.
Nearby
Red Flag Warnings in Indiana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.